Poppers-related maculopathy linked to permanent and serious vision loss
1 December 2014. Related: Side effects.
Simon Collins, HIV i-Base
Serious vision loss linked to recreational use of poppers that has not resolved after six months was reported as a case study in the 1st November issue of the Lancet.
Anna M Gruener and colleagues from Guy’s and St Thomas’ NHS Foundation Trust and Queen Mary’s Hospital, Sidcup published a case of maculopathy associated with use of poppers in the 1st November 2014 edition of the Lancet.
This case involved a 30-year old man with no ocular history who presented with bilateral central vision loss following inhalation of poppers. Visual acuity was 6/12 in the right eye and 6/18 in the left eye.
Further examinations showed subtle macular changes in the form of yellow foveal spots by slit lamp biomicroscopy, and clear disruption of the foveal cone inner segment/outer segment layer by spectral domain optical coherence tomography.
Neither visual acuity nor examination findings have resolved despite the man having no further use of poppers for six months.
The case study report notes that other cases of poppers maculopathy have been described since legislation in 2006 led to isopropyl nitrite being changed to isobutyl nitrite. The mechanism for poppers to damage central photoreceptors is unknown, although there is a clear cause-effect relationship. The case study report also highlights that reports of similar cases are increasing.
The authors comment that the risk of damage is potentially serious and irreversible.
Poppers is the common name for a stimulant commonly branded as a room odouriser, when it is inhaled as a recreational drug to enhance dancing, sex, or both.
Details on the estimated exposure to poppers that prompted these symptoms or previous history of poppers use were not included in the report.
One of the purposes of a case study is to highlight previous unknown or underestimated serious events. This should prompt further research that might be able to evaluate how common this might be.
People using poppers, even with no previous history of eye problems should be aware that this is a potential risk. The case also raises concerns for sub-clinical damage that may not be reported but might have longer term consequences.
Gruener AM et al. Poppers maculopathy. The Lancet, Volume 384, Issue 9954, Page 1606, 1 November 2014. doi:10.1016/S0140-6736(14)60887-4.